Join 3,494 readers in helping fund MetaFilter (Hide)


Seroquel and the Miracle of Losing Weight?
February 19, 2012 3:29 PM   Subscribe

I'm taking 150 mg of Seroquel which has seemed to be helping. But i need to lose preexisting weight..about 40-50 lbs. All i read on the web are horror stories about people gaining 50-100 lbs even when they are doing cardio and weights. My question...anybody here either themselves or know people who have actually been able to lose weight while on seroquel if they followed the usual healthy eating and exercise 3-5 times a week?
posted by snap_dragon to Health & Fitness (11 answers total)
 
Me. I started Seroquel in 2004. I'm still on the drug. Since then I've lost about 90-ish pounds but plateaued after that. I'll admit that the last few years I haven't been actively *trying* to lose the weight like I did when I first started the Seroquel, but yeah, I did it and I haven't gained it back. It can be done. I'm here to say it.
posted by patheral at 3:33 PM on February 19, 2012 [2 favorites]


I have a friend who was on a very high dose of seroquel, I think about 900 a day, for her bipolar disorder. She was thin to start, and gained no weight at all. It really varies from person to person - you'll just need to see how your body reacts.
posted by insectosaurus at 3:34 PM on February 19, 2012 [1 favorite]


I thought the weight gain from seroquel was due to the increase in appetite some people experience? The people I've talked to who go on it say it made them crazy hungry.
posted by schroedinger at 3:52 PM on February 19, 2012


Seroquel, as a general rule, will make most people crave carbs like no tomorrow. Not to mention it makes most people sleep - a lot. But as long as you're aware of these things, I think it's easy to counteract them...
posted by patheral at 4:12 PM on February 19, 2012


No medications exist that can prevent you from losing weight, given a caloric deficit and plenty of exercise. If one did, it would cause you to die from malnutrition.
posted by malusmoriendumest at 12:45 AM on February 20, 2012 [1 favorite]


This question might be of some help about stories with Seroquel.

People had different reactions to it: I was one of those people who exercised, dieted carefully, and gained 50 pounds in a few months. YMMV.
posted by kinetic at 2:58 AM on February 20, 2012


I'm new to Seroquel too. It is my miracle drug and I really want to avoid the problems that would mean I have to go off of it.
My brain is the least chaotic it has been...ever. I also don't get stuck in my thinking. I always had problems with my thinking sticking and not being able to move forward. If I didn't understand something I couldn't move on and listen to the rest of the explanation. It's a miracle that the thinking issues didn't affect my learning and working more than it did. I also had, not just pressured speech but faced a compulstion to speak. As I told my partner more than once, it really was more important to say whatever was pushing out then to end a discussion or whatever. Those things are gone or much reduced. My mixed state has calmed down a lot. I'm not sure that it is *gone* yet, but I'm more balanced.

But the hunger is worse than prednisone. I have handled prednisone hunger and thought this would be the same. It is worse! So, I'd love to hear from anyone who has dealt with this and not gained weight about *how* you did/do that.
I have arthritis and a knee that is headed for replacement. I want my knee to last a few more years. It will not do that if I do not lose the weight I gained while I was on both prednison and Seroque. I'm off the prednisone and take Seroquel at night so the hungerrrrrr is better during the day. But I've actually had the hunger make me unable to sleep until I had something. I'm finding that oatmeal -- as plain as possible w/only half teaspoon of sugar is helping to calm that hunger. But I wasn't as careful when I was first on this stuff. I went through a month of struggling to adjust to the tiredness. I'd get used to a dose, then go to the next dose and zonk out for 3/4 days. I am currently at my max. weight and feeling it on my knee :(

Again -- I want a solution that is *not* go off of Seroquel. Anyway, I am sort of piggybacking b/c i think that the OP could also use more detailed how to responses. It's nice to know that others have either not gained or gained/lost. But *how* do you do it?

Thanks
posted by Librarygeek at 7:26 AM on February 20, 2012


@Librarygeek. No worries. (Are you a librarian too?). I think oatmeal is ok and or maybe a small amt of baked granola (my wife makes that...says it isn't hard. Can send recipe if interested.) Or a few almonds imho as they are protein. That is my plan right now. I posted the question so obviously I don't know if any of those will help. But also I am recommending to self and others, to either practice mindfulness or keep a photo food diary of what you eat (read this off Lifehacker and other sites and people chimed in that it helped them stay aware of how much they were eating and helped them edge off of portion size). Last night I went crazy at 11pm and scavenged the kitchen until I found some Heath cooking toffee and ate 3 or 4 handfuls until queasy. The Charlton Heston voice boomed in my head "Dear God...what have I done..." So. I hope others have their own experiences of hope as it helps to hear.
posted by snap_dragon at 10:38 AM on February 20, 2012 [1 favorite]


I've been on it for sleep at dosages from 50-400 mg since 2009. Most nights these days I take 200 mg. I was at about 125 lbs. when I started and now am at about 111 - I'm 5'4". I'm not able to exercise - I'm almost entirely bedridden - so all this loss has been through cutting calories. I do have more of a sweet tooth than I used to have, but that might just be that it's one of the few pleasurable things I can still do and not the Seroquel's fault.
posted by jocelmeow at 2:16 PM on February 20, 2012


I needed to gain weight when I started Seroquel. It was one of the reasons the doctor recommended it. In the first year, i gained 10 pounds, and now, in the second year, that seems to have leveled off. That could be the medication, or it could be diet and exercise.

My first few months were filled with nothing but constant cravings for French fries and honey buns. The only thing I can honestly recommend is to try to stave those cravings with healthier sweets and carbs. It's a very good thing that I already loved most fruits, because in those first few months I ate TONS OF FRUIT.*

Also, lots and LOTS of water! They recommend avoiding becoming dehydrated on Seroquel, I recommend being as hydrated as possible. It helps.

So it comes down to giving your brain a trade-off between what it wants, and a healthier version of that. If you're really struggling, ramp up your exercise, that will at least do *something* with those unwanted calories.

For me, at least, the cravings and crazy brain-hunger, as I like to call it, subsided quite a bit after I'd been at my therapeutic dose for 6 months or so. These days, my brain *doesn't* tell me I'm hungry again 20 minutes after a full meal.


*I gave in a bit too much to those french fry cravings, so hopefully someone else will be able to help with the carbs.
posted by MuChao at 5:13 PM on February 20, 2012 [2 favorites]


I posted the earlier question posted above, and yes, the appetite is really hard. I'm also tired a lot of the time. What I'm trying to do is walk to the train station instead of taking the bus, and finding healthy filling snacks to eat at work (right now I have some salsa and oatcakes in the fridge). It's tricky, especially as I work with someone who's obsessed with losing weight, which makes me feel pretty fat and lazy in comparison. It's also difficult when you find yourself turning down invitations because they will prevent you from being able to have something to eat for a while - normal people can deal with it, but I would find it hard not to obsess about getting some food in me ASAP. It's really hard to rationalise away, and I sympathise.

I'm still dealing with the idea that my brain wants me to eat again an hour after a meal. I've also done the crazy scavenge thing too, though I don't keep things like chocolate or crisps around as I know, with crisps especially, I will finish the bag in one sitting. Keeping strong-flavoured food around to snack on is good.
posted by mippy at 4:40 AM on February 21, 2012 [2 favorites]


« Older What kinds of careers/fields o...   |  Post-gallbladder surgery compl... Newer »
This thread is closed to new comments.